[Skip to Content]
[Skip to Content Landing]
Article
May 24, 1958

INTESTINAL OBSTRUCTION DUE TO BISHYDROXYCOUMARIN POISONING

Author Affiliations

Long Beach, Calif.

From the surgical service of the Seaside Memorial Hospital.

JAMA. 1958;167(4):455-456. doi:10.1001/jama.1958.72990210003009a
Abstract

The excellent results achieved by long-term therapy with anticoagulants in cases of coronary thrombosis and recurrent thrombophlebitis have been marred by the occasional severe toxic reaction. Hematuria, gastrointestinal bleeding, and hemoptysis are the most commonly encountered complications. Toxic manifestations of bishydroxycoumarin (Dicumarol) therapy producing acute abdominal emergencies have been infrequently reported. Berman and Mainella,1 in 1952, reported five cases of anticoagulant toxicity resulting in abdominal symptoms, in one of which the patient presented signs of intestinal obstruction. At operation a hemorrhagic infarct of the jejunum was found and resected. Mendelsohn and Iglauer,2 in 1953, reported two cases of bishydroxycoumarin toxicity producing a picture of intestinal obstruction. Both patients had free blood on the peritoneal cavity; however, no obstruction was found.

The following case represents a rare instance of intestinal obstruction caused by overdosage of bishydroxycoumarin.

A 69-year-old man was admitted to Seaside Memorial Hospital for the third time

×